Living Without Buspar


I haven’t been taking my buspar (anti-anxiety medication) regularly for a couple weeks now.  After realizing that it causes memory problems, more so then just forgetfulness, I’ve been hesitant to take it.  I also don’t like that I have to eat something or else it will make me feel weird.  I have found that I have had to eat more and more each time to decrease the side effects.  My hands get tingly, my head feels heavy, and there seem to be mouse trails attached to everything.  I feel like I’m floating through my day for the hour after I take it.  About a month after starting buspar, the weird side effects seemed to cease, but they have since come back.  It makes me wonder if this is a medication I even need to be on anymore.  I had never planned to take it indefinitely.  It was really just to get me through that time of incredibly high anxiety.  I think I have only taken my night dosage twice in the last week or two, and I have completely stopped taking it in the morning and afternoon due to the side effects.  I think I am doing ok without it.  I haven’t felt increased anxiety, though I have plenty to be anxious about at the moment (moving to a new state, being in a new office with new people, having increased duties at work, how the move is affecting my fambly).  I feel like I SHOULD be taking it, just for the sake of taking it.  I know that sounds strange.  I’m not even sure I know what I mean.  I guess I feel like if I don’t need medication, then maybe I’m not sick.  I know that is just straight up not the case.  I also know that there is no approved medication to treat borderline personality disorder, so me not being on medication is no indication of whether or not I have BPD.  I read somewhere that, while people’s symptoms may improve, they are not considered “recovered” for six years after they start doing better.  It is important to me to know that I DO have BPD.  Otherwise I would feel like a total piece of shit who just can’t stop hurting the fambly I love.  If there is not an explanation for my craziness, my lack of empathy, my not knowing what is appropriate to say to people, my constant unconscious hurting of others, then I really AM just a worthless piece of shit who doesn’t deserve to live.  Or at least doesn’t deserve to have a husband who loves me like mine does.

But I digress…

I will continue to monitor myself while off the buspar.  I have not really weaned myself off the medication like I probably should have, and I have done this without being under the care of a doctor.  All I have noticed is slight headaches from time to time, but that could also be my body adjusting to all the coffee I have suddenly started drinking again.  I noticed that my hands are shaky, but that has always been an issue for me.  I think I have low blood sugar.  Oddly enough, my hands did NOT shake while on the buspar, but that could have been because I had to make sure I ate at regular times to keep the funky side effects to a minimum.  I am glad I am not so anxious that I am paralyzed without this medication.  There was one time a couple months ago where I couldn’t take my buspar as prescribed because I couldn’t afford to refill my prescription.  I definitely noticed an increase in anxiety then.  I think as I have learned skills to cope with life around me (and the crazy life I live in my head), my anxiety has significantly decreased.  Despite what I said in the above paragraph, I think I am glad to be off this medicine.  I was always embarrassed to have to pull out my pill bottles at work.  I didn’t want to be asked what I was taking and why.  We’ll see how it goes, but I think that this is just one more sign that I am pulling myself together and doing so much better.

Advertisements
Categories: Borderline Personality Disorder, BPD, Daily Life, Life, Marriage, Medication, Mental Illness | Tags: , , | 7 Comments

Post navigation

7 thoughts on “Living Without Buspar

  1. I have pretty bad anxiety – had it ever since I was a kid. When I was having issues in my marraige before it ended I started taking meds for it. Just recently I decided to try life off of it and went through some side effects.. dizzy spells and some intestinal issues. Just wanted to say, good for you for trying to get off the meds 🙂

  2. Good luck trying to figure out if you need the meds or not.

    • I think that I needed them for that time, but I don’t think they are necessary for me anymore. Now that I know some coping skills and ways to deal with my anxiety, I seem to be getting through the day ok (anxiety-wise, anyway). I feel much better now that I’m not taking them. The anxiety pops up every now and then, but I can deal with it. Plus, I don’t have to struggle through the fog I get while I’m taking it. It makes things a lot easier to think clearly.

  3. I had a question for you. I also suffer from BPD. I have tried buspar but it never helped with my anxiety or panic attacks. I take alprazolam (xanax) for my anxiety. But, I have read that for people who suffer from BPD, it is not always recommended to prescribe these types of drugs. Do you know more about this and whether or not xanax is a medication that I should be taking?

    • I am not a doctor…not even close, so I’m not really qualified to give you any kind of advice or a medication recommendation. Having said that, I have used benzodiazapems (like xanax) for anxiety and they have worked for me. It is my understanding that one shouldn’t use those kinds of meds if they have a history of drug or alcohol abuse. Xanax (and other drugs like it) is like a shot of alcohol to the brain. At least that’s what I’ve heard from my doctors.

      From what I have read and been told by doctors, there is not a medication that can help “cure” borderline personality disorder. Some meds are even detrimental to people with that disorder. I know that anti-depressants really messed me up…several times. I don’t think there is anything wrong with taking something for your anxiety as long as you are taking it the way it is prescribed and haven’t had issues with alcohol.

      Again, though, I am not a doctor, and I know that everyone reacts to medications differently. I would suggest that you monitor how you feel while on your meds (and when off, if that ever happens), and do research about the medication that you are taking. Definitely talk to your doctor and let him/her know what you have learned about how you think/feel while on the medication and any concerns you came across while doing research. I hope that helps. Good luck to you! 🙂

      • Thanks! I agree about the antidepressants. Every single one I’ve tried has either not helped or caused me to have worse symptoms than I did before.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

%d bloggers like this: